Hail, Tazewell
- When
- April 3, 4:20 PM CST to 4:21 PM CST
- Where
- Tazewell County, Hopedale
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 40.420, -89.420
A cold front settled southward into central Illinois during the evening of April 3rd, triggering widely scattered thunderstorms. A few of the cells produced small hail, with one storm dropping nickel-sized stones near Hopedale in Tazewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front settled southward into central Illinois during the evening of April 3rd, triggering widely scattered thunderstorms. A few of the cells produced small hail, with one storm dropping nickel-sized stones near Hopedale in Tazewell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 3, 1:20 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 220 PM CDT TUE APR 3 2012 .DISCUSSION... ISSUED 220 PM CDT TUE APR 3 2012 SHORT TERM...TONIGHT THROUGH FRIDAY... SURFACE LOW OVER NORTHWESTERN IL HAS A WARM FRONT EXTENDING EAST INTO NORTHERN IND AND A COLD FRONT SOUTHWEST INTO NORTHERN MO. AIRMASS HAS BECOME SOMEWHAT UNSTABLE WITH MLCAPE UP TO 1K J/KG... BUT A INHIBITION CAP OF 75-100 J/KG. THUNDERSTORMS ARE EXPECTED TO INITIATE SHORTLY NEAR THE LOW CENTER...WITH FRONTAL CONVERGENCE AND COOLING WITH A SHORTWAVE MOVING NORTH THROUGH MISSOURI ACTING TO ERODE THE CAP. UPSCALE GROWTH INTO AN MCS WILL BE POSSIBLE LATER THIS EVENING AS THE STORMS MOVE SOUTHEAST TONIGHT. MOST OF THE ACTIVITY SHOULD BE IN THE SOUTHEASTERN COUNTIES AFTER MIDNIGHT. LOW AND MID-LEVEL LAPSE RATES ARE QUITE STEEP OVER CENTRAL IL...SO SOME STRONG DOWNDRAFT WINDS WILL BE POSSIBLE ALONG WITH LARGE HAIL. DEEP LAYER EFFECTIVE BULK SHEAR IS PRETTY MARGINAL FOR ORGANIZED MESOCYCLONES WITH 25 KT AT BEST OVER THE FAR NORTHERN PORTIONS OF THE AREA. THE SURFACE LOW WILL MOVE QUICKLY EAST WITH THE COLD FRONT MOVING INTO SOUTHERN IL BEFORE STALLING OUT JUST SOUTH OF THE FORECAST AREA WEDNESDAY. A STRONG UPPER LOW NOW ENTERING THE WESTERN PLAINS WILL AID IN THE DEVELOPMENT OF ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS NEAR THE FRONT OVER CENTRAL AND SOUTHERN IL. POPS WILL THEN GO UP WEDNESDAY NIGHT AS THE UPPER LOW COMES OVERHEAD...WITH PRECIPITATION POSSSIBLY EXTENDING FURTHER NORTH IN TO CENTRAL IL. SHOWERS WILL THEN END FROM NORTHWEST TO SOUTHEAST ON THURSDAY...WITH RELATIVELY COLD AIR COMING SOUTHWARD INTO THE MIDWEST THURSDAY AND THURSDAY NIGHT. MOST AREAS SHOULD BE IN THE 50S ON THURSDAY WITH SOME MID 30S LIKELY OVER PORTIONS OF THE CENTRAL AND NORTH THURSDAY NIGHT. THIS COULD CAUSE AREAS OF FROST...AND WILL MENTION SUCH IN THE FORECASTS. FRIDAY WILL THEN BE DRY AND A LITTLE WARMER AS HIGH PRESSURE MOVES THROUGH THE AREA. LONG TERM...SATURDAY THROUGH MONDAY... MODELS HAVE BEEN ADVERTISING THE NEXT COLD FRONT TO MOVE THROUGH IL SATURDAY NIGHT FOR THE PAST SEVERAL DAYS. THIS FAR AHEAD OF TIME... AERIAL COVERAGE AND MINOR TIMING DIFFERENCE PRECLUDES ANYTHING HIGHER THAN CHANCE POPS...WITH THE HIGHEST CHANCE BEING SATURDAY NIGHT. ANOTHER CANADIAN AIRMASS WILL FOLLOW THIS FRONT AND BRING A RETURN TO THE 30S FOR LOWS EARLY NEXT WEEK. 04 && .AVIATION... ISSUED 1241 PM CDT TUE APR 3 2012 12Z NAM/HRRR CONTINUE TO INDICATE CONVECTIVE INITIATION ACROSS THE ILLINOIS RIVER VALLEY BY AROUND 00Z...AS AN UPPER-LEVEL DISTURBANCE CURRENTLY OVER MISSOURI LIFTS NORTHWARD INTO THE AREA. GIVEN GOOD MODEL AGREEMENT...HAVE INCLUDED TEMPO THUNDER GROUPS AT ALL TERMINALS THIS EVENING...RANGING FROM 00Z THROUGH 03Z AT KPIA...TO 03Z THROUGH 06Z FURTHER EAST AT KCMI. CONVECTION WILL GRADUALLY SHIFT E/SE OF THE TAF SITES AFTER MIDNIGHT...WITH OVERCAST CONDITIONS PERSISTING THROUGH THE NIGHT. NAM RH PROFILES SUGGEST DRIER AIR WILL TRY TO FILTER SOUTHWARD IN THE WAKE OF THE SYSTEM WEDNESDAY MORNING...HOWEVER AM SKEPTICAL CLEARING CAN PENETRATE TOO FAR SOUTHWARD INTO CENTRAL ILLINOIS AS FRONTAL BOUNDARY IS EXPECTED TO STALL JUST TO THE SOUTH. HAVE THEREFORE MAINTAINED CEILINGS AT THE I-72 TERMINALS THROUGH 18Z...BUT HAVE CLEARED THINGS OUT AT BOTH KPIA AND KBMI AFTER 15Z. WINDS WILL INITIALLY BE LIGHT AND SOUTHERLY THIS AFTERNOON...THEN WILL SWITCH TO N/NE AT 10 TO 15KT TONIGHT INTO WEDNESDAY MORNING. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 321 PM CDT TUE APR 3 2012 ILZ027>031-036>038-040>048-053-055-057-041100- CASS-CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON- MARSHALL-MASON-MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL- VERMILION-WOODFORD- 321 PM CDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP THIS EVENING...AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH AN APPROACHING COLD FRONT. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER COLD FRONT WILL BRING THUNDERSTORM CHANCES BACK INTO THE REGION SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM. ILZ049>052-054-056-061>063-066>068-071>073-041100- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER- LAWRENCE-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCOTT-SHELBY- 321 PM CDT TUE APR 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP THIS EVENING...AS AN UPPER LEVEL DISTURBANCE INTERACTS WITH AN APPROACHING COLD FRONT. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS MAY LINGER INTO WEDNESDAY...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. ANOTHER COLD FRONT WILL BRING THUNDERSTORM CHANCES BACK INTO THE REGION SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM. BARNES
The Lincoln radar (KILX), 31 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371613.